Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS North Platte, NE

April 15, 2024Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2024, 7:18 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2024, 7:18 PM CDT (00:18 UTC)
Expired
Apr 15, 2024, 8:00 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:20 PM CDTHAIL 1Wood Lake, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS53 KLBF 160018
SVRLBF
NEC017-031-160100-
/O.NEW.KLBF.SV.W.0013.240416T0018Z-240416T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
718 PM CDT Mon Apr 15 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...
  Northwestern Brown County in north central Nebraska...

* Until 800 PM CDT.

* At 717 PM CDT, a severe thunderstorm was located 13 miles west of
  Johnstown, or 21 miles southeast of Valentine, moving northwest at
  40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valentine, Wood Lake, Sparks, and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 196 and 226.
 Highway 97 between mile markers 140 and 141.
 Highway 83 between mile markers 206 and 222.
 Highway 12 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4284 10020 4284 10018 4253 10014 4253 10036
      4300 10067 4300 10020
TIME...MOT...LOC 0017Z 154DEG 35KT 4260 10032 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
2 follow-up statements
973 
WWUS53 KLBF 160031
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
731 PM CDT Mon Apr 15 2024

NEC017-160040-
/O.CAN.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Brown NE-
731 PM CDT Mon Apr 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
      4300 10067 4300 10020
TIME...MOT...LOC 0030Z 154DEG 35KT 4272 10040 

$$

NEC031-160100-
/O.CON.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Cherry NE-
731 PM CDT Mon Apr 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CHERRY COUNTY...

At 730 PM CDT, a severe thunderstorm was located 12 miles southeast
of Valentine, moving northwest at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 720 PM CDT, trained spotters reported 
         quarter size hail in Wood Lake.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valentine, Wood Lake, Sparks, and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 196 and 222.
 Highway 97 near mile marker 141.
 Highway 83 between mile markers 206 and 222.
 Highway 12 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
      4300 10067 4300 10020
TIME...MOT...LOC 0030Z 154DEG 35KT 4272 10040 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
087 
WWUS53 KLBF 160059
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
759 PM CDT Mon Apr 15 2024

NEC031-160108-
/O.EXP.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Cherry NE-
759 PM CDT Mon Apr 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 800 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
      4300 10067 4300 10020
TIME...MOT...LOC 0058Z 154DEG 35KT 4296 10056 

$$

NMJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:19 PM CDT, 59 minutes earlier. Its key messages:

  • Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour.
  • The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible.
  • Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska.
  • A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers.
  • Below average temperatures then persist late this week and into the weekend, with continued precipitation chances.
Area forecast discussion, Apr 15, 6:19 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Mon Apr 15 2024

.KEY MESSAGES...

-  Critical fire weather conditions continue into the evening
   across the eastern Panhandle and far southwest Nebraska,
   with relative humidity values as low as 8 percent and south
   winds gusting as high as 45 miles per hour.

-  The potential for severe weather this evening into tonight
   across much of western and north central Nebraska. Large to
   very large hail, damaging winds, and isolated tornadoes are
   all possible.

-  Strong northwest winds develop Tuesday and Tuesday evening
   behind a cold front, with wind gusts as high as 60 miles per
   hour across the southern Panhandle and far southwest
   Nebraska.

-  A quick moving system impacts the area Wednesday evening into
   Thursday morning, bringing a threat for mainly rain showers.

-  Below average temperatures then persist late this week and
   into the weekend, with continued precipitation chances.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 342 PM CDT Mon Apr 15 2024

This evening and overnight, an upper low will emerge onto the Front
Range of Colorado, with an associated surface low lifting from
northeast Colorado into the panhandle and far southwest Nebraska
early evening. As this occurs, a northwest to southeast oriented
dryline will be in place across the southeast panhandle and far
southwest Nebraska, while a warm front extends near Highways 2
and 91. The 12Z CAMS and deterministic models differ on the
location of initiation. Critical fire weather conditions
continue this evening behind the dryline.

Southeasterly flow will cross the warm front bringing moderate
moisture advection into much of the Sandhills and north central
Nebraska, with dewpoints in the 50s. SBCAPES will easily range from
2000-25000 J/KG. Deep layer wind profiles look ample to support
organized updrafts, with deep meridional flow aloft leading to
elongated hodographs with height. Low-level flow remains backed and
will lead to good curvature in the lowest few kilometers of the
hodograph as the low-level jet strengthens near/after sunset). The
environment looks to be supportive for initial discrete supercell
development early evening, with storms trending to cluster over
north central Nebraska during the evening. An enhanced risk for
severe storms mainly east of a Merriman through Callaway line. Large
to very large hail, damaging winds and isolated tornadoes are
possible.

After dark, more widespread convective development is expected north
and east of a surface low oriented across south central into north
central Nebraska later tonight. Interacting updrafts may limit the
hail threat some after midnight, along with any damaging wind threat
as the boundary layer cools and storms may become elevated across
north central Nebraska.

On Tuesday, the upper low is forecast to move from south central
Nebraska into northeast Nebraska by late afternoon. This will bring
likely to categorical POPs through the day for showers and
thunderstorms. Wraparound rainfall behind the low will bring the
higher rainfall amounts from a half inch to over an inch to areas
mainly along a corridor from Valentine through Broken Bow.
Rainfall amounts look considerably less across southwest
Nebraska.

As the deep surface low begins to slowly push off to the east
late Tuesday morning, flow will quickly strengthen from the
northwest behind the surface cold front. Strong flow aloft will mix
to the surface from increasing cold advection. Winds gusting in
excess of 55 miles per hour Tuesday late morning through the
afternoon are possible mainly near and west of Highway 83, and areas
to the east late Tuesday afternoon and evening. The current High
Winds watch for southwestern counties remains in effect, where gusts
to 60 mph area possible.

The system finally exits the area Tuesday night, with precip ending
from west to east.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 342 PM CDT Mon Apr 15 2024

Wednesday looks dry until later afternoon across the west, as
another trough moves into the Northern Plains. This looks to
bring likely chances for rain showers behind a cold front pushing
through the area Wednesday night into Thursday morning. Some snow
could mix into the rain across the northwest Sandhills, as the
column cools aloft. The upper flow remain fairly zonal Thursday
through Saturday, becoming northwesterly Sunday into Monday. lows
chances for showers, and possibly some snow showers Friday night
into Saturday morning across the northwest Sandhills. Highs to
only reach the mid 40s to low 50s Thursday/Friday, 40s Saturday,
warming to the 50s Sunday and the 60s Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 610 PM CDT Mon Apr 15 2024

Numerous thunderstorms will be possible this evening into the
overnight hours, potentially impacting both KLBF and KVTN.
Gusty, erratic winds and large hail are possible. Will rely
heavily on radar and satellite trends for future amendments.

MVFR/IFR conditions develop late across the Pine Ridge,
expanding southeastward across northern Nebraska, the Sandhills,
and central Nebraska through the day on Tuesday. Widespread
rain and some embedded thunderstorms will continue through the
day on Tuesday. Conditions will improve from west-to-east
Tuesday evening as the precipitation moves east. Strong, gusty
northwest winds develop Tuesday behind a departing low pressure
system with gusts of 40 to 50kts expected, continuing into
Tuesday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for NEZ204-210.
High Wind Watch from Tuesday morning through Tuesday evening
for NEZ022-023-035-056>058-069.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Viken
Hazardous weather outlook, Apr 15, 3:09 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Apr 15 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Apr 15 2024 /209 PM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This evening and tonight.

Critical fire weather conditions are expected across southwest
Nebraska the the southern Panhandle this afternoon and early this
evening. The concern is humidity below 15 percent and southeast
winds gusting to 40 mph.

The threat of severe weather across western and north central
Nebraska increases this evening and overnight. The hazards are very
large hail, up to 2 inches in diameter, damaging winds and the
threat of isolated tornadoes. The area of greatest concern for severe
weather is generally along and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Watch is now in effect Tuesday affecting parts of
western Nebraska, generally along and west of highway 61. The
potential hazard is northwest winds of 30 to 40 mph with gusts up to
60 mph.

Accumulating snow is possible Wednesday night and early Thursday
morning which could, at times, make travel hazardous across parts of
the Sandhills and the Nebraska Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 15, 5:57 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             5 W Mullen              42.04N 101.15W
04/15/2024  E0.25 Inch       Hooker             NE   Public

&&

NMJ
Local storm report, Apr 15, 6:07 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
607 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             12 NW Mullen            42.16N 101.22W
04/15/2024  E1.00 Inch       Cherry             NE   Public

            time estimated from radar.

&&

NMJ
Local storm report, Apr 15, 6:22 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
622 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             4 S Kilgore             42.88N 100.96W
04/15/2024  E1.75 Inch       Cherry             NE   Public

            via social media.

&&

ARV
Local storm report, Apr 15, 6:32 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
632 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Hail             1 NE Kilgore            42.95N 100.94W
04/15/2024  E1.00 Inch       Cherry             NE   CO-OP Observer

            time estimated from radar.

&&

NMJ
Special weather statement, Apr 15, 6:56 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM CDT Mon Apr 15 2024

NEZ005-094-160030-
Eastern Cherry NE-Western Cherry NE-
656 PM CDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Merritt Reservoir, or 20 miles west of Valentine,
moving northwest at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kilgore, Nenzel, Crookston, and Anderson Bridge State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 162 and 189.
 Highway 97 between mile markers 121 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm
including a history of fire starts following thunderstorm passage.
Seek a safe shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4270 10069 4269 10105 4300 10125 4300 10069
TIME...MOT...LOC 2354Z 152DEG 35KT 4278 10093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:10 PM CDTSpecial Weather StatementLBFKeya Paha65 min
Apr 15, 10:34 PM CDTSpecial Weather StatementLBFGrant26 min
Apr 16, 1:01 AM CDTSpecial Weather StatementLBFGosper44 min
Apr 16, 2:14 AM CDTSpecial Weather StatementLBFCuster46 min
Apr 16, 2:19 AM CDTSpecial Weather StatementLBFFrontier41 min
Apr 16, 2:35 AM CDTHigh Wind WarningLBFArthur, Chase, Deuel, Frontier, Garden, Grant and 8 more17 hr
Apr 16, 4:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Garfield, Holt, Loup, Rock, Wheeler45 min
Apr 16, 4:04 AM CDTSpecial Weather StatementLBFKeya Paha26 min
Apr 16, 4:18 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler27 min
Apr 16, 4:27 AM CDTSpecial Weather StatementLBFBoyd18 min
Apr 16, 4:43 AM CDTSpecial Weather StatementLBFBoyd, Holt, Rock62 min
Apr 16, 4:44 AM CDTSpecial Weather StatementLBFHolt61 min
Apr 16, 5:20 AM CDTSpecial Weather StatementLBFBrown, Keya Paha40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.